Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 9, NWS State College, PA

January 20, 1995Lycoming County, Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jan 20, 1995, 12:39 PM EST for Lycoming County, Potter County, Tioga County, Pennsylvania. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 1995, 12:39 PM EST (17:39 UTC)
Expired
Jan 20, 1995, 3:45 PM EST
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

Counties Lycoming County, PA, Potter County, PA, Tioga County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1995-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1995-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 201742
FFWCTP
PAC071-081-105-109-117-119-202045-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1239 PM EST FRI JAN 20 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  345 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN  PENNSYLVANIA
 
   ...LANCASTER COUNTY...LYCOMING COUNTY...POTTER COUNTY
   ...SNYDER COUNTY...TIOGA COUNTY...UNION COUNTY
 
...WHILE MOST OF THE RAIN HAS ENDED...FLOODING CONTINUES IN A FEW SPOTS
...THUS THE FLOOD WARNING FOR THE ABOVE COUNTIES HAS BEEN EXTENDED...
 
SOME POOR DRAINAGE FLOODING AND BASEMENT FLOODING HAS BEEN
REPORTED...AND A FEW STREAMS ARE RUNNING HIGH.  SEVERAL ROADS HAVE BEEN
CLOSED ACROSS THE REGION...INCLUDING RTE. 4001 IN LYCOMING
COUNTY...PORTIONS OF RTE. 287 IN TIOGA COUNTY...AND RTE. 235 IN SYNDER
COUNTY.
 
STREAMS WILL CONTINUE TO RUN HIGH THIS AFTERNOON.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WtHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
MARTIN
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 9:21 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 20, 9:21 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 AM EST FRI JAN 20 1995

SOME FLOODING...NO CHANGE TO LE...BACK EDGE OF PCPN JUST SOUTH
AND ROTATING NORTHWARD.  BRIGHT BAND ON RADAR..:.PCPN ESTIMATES
NOT THE BEST...

LAKE SNOW OUTLOOK

FRI 7 AM  TO  FRI 7 PM...N
FRI 7 PM  TO  SAT 7 AM...N
SAT 7 AM  TO  SAT 7 PM...N (NOT COLD ENUF AT 850 MB YET DESPITE
                            NW FLO)

MARTIN

In the hours before

Special weather statement, Jan 20, 6:42 AM EST, 5 hours 57 minutes before
PAZ006-036-037-041-042-046-049>053-056>059-063>066-201345-

SPECIAL WEATHER STATEMENT - THUNDERSTORMS
NATIONAL WEATHER SERVICE STATE COLLEGE PA
642 AM EST FRI JAN 20 1995

...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE MIDDLE
SUSQUEHANNA AND WEST BRANCH VALLEYS AND THROUGH NORTH CENTRAL
PENNSYLVANIA BETWEEN 7 AND 8 AM...

AT 635 AM EST... DOPPLER RADAR SHOWED A BAND OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE WEST BRANCH
AND MIDDLE SUSQUEHANNA VALLEYS AND INTO TIOGA AND LYCOMING
COUNTIES. THE SHOWERS AND THUNDERSTORMS WILL REACH SULLIVAN... COLUMBIA
AND SCHUYLKILL COUNTIES BY AROUND 8 AM.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION
AND KEEP A WEATHER EYE ON THE SKY.

NICOSIA
Special weather statement, Jan 20, 6:43 AM EST, 5 hours 56 minutes before
PAZ006-036-037-041-042-046-049>053-056>059-063>066-201345-

SPECIAL WEATHER STATEMENT - THUNDERSTORMS
NATIONAL WEATHER SERVICE STATE COLLEGE PA
642 AM EST FRI JAN 20 1995

...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE MIDDLE
SUSQUEHANNA AND WEST BRANCH VALLEYS AND THROUGH NORTH CENTRAL
PENNSYLVANIA BETWEEN 7 AND 8 AM...

AT 635 AM EST... DOPPLER RADAR SHOWED A BAND OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE WEST BRANCH
AND MIDDLE SUSQUEHANNA VALLEYS AND INTO TIOGA AND LYCOMING
COUNTIES. THE SHOWERS AND THUNDERSTORMS WILL REACH SULLIVAN... COLUMBIA
AND SCHUYLKILL COUNTIES BY AROUND 8 AM.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION
AND KEEP A WEATHER EYE ON THE SKY.

NICOSIA
Special weather statement, Jan 20, 8:02 AM EST, 4 hours 37 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201500-

SPECIAL WEATHER STATEMENT AND NOWCAST - HEAVY RAINS
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 AM EST FRI JAN 20 1995

...SPOTTY HEAVY RAINS WILL CONTINUE TO FALL OVER CENTRAL PENNSYLVANIA
THROUGH MID MORNING...

AT 8 AM...MOST OF RAIN WAS NORTH AND EAST OF A ERIE...STATE
COLLEGE...CHAMBERSBURG LINE.  THE HEAVIEST RAIN WAS MAINLY ACROSS THE
UPPER AND MIDDLE SUSQUEHANNA VALLEY REGIONS.

THE RAIN WILL CONTINUE TO MOVE NORTH AND WEAKEN SOME THIS MORNING.
HOWEVER...BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF
CENTRAL PENNSYLVANIA OVERNIGHT...AND PONDING OF WATER ON ROADS AND POOR
DRAINAGE FLOODING IS POSSIBLE ACROSS THE REGION THIS MORNING.

...IN ADDITION...A FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM FOR YORK
COUNTY IN SOUTHEAST PENNSYLVANIA...WHERE MORE WIDESPREAD FLOODING IS
EXPECTED...

MARTIN
Special weather statement, Jan 20, 8:03 AM EST, 4 hours 36 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201500-

SPECIAL WEATHER STATEMENT AND NOWCAST - HEAVY RAINS
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 AM EST FRI JAN 20 1995

...SPOTTY HEAVY RAINS WILL CONTINUE TO FALL OVER CENTRAL PENNSYLVANIA
THROUGH MID MORNING...

AT 8 AM...MOST OF RAIN WAS NORTH AND EAST OF A ERIE...STATE
COLLEGE...CHAMBERSBURG LINE.  THE HEAVIEST RAIN WAS MAINLY ACROSS THE
UPPER AND MIDDLE SUSQUEHANNA VALLEY REGIONS.

THE RAIN WILL CONTINUE TO MOVE NORTH AND WEAKEN SOME THIS MORNING.
HOWEVER...BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF
CENTRAL PENNSYLVANIA OVERNIGHT...AND PONDING OF WATER ON ROADS AND POOR
DRAINAGE FLOODING IS POSSIBLE ACROSS THE REGION THIS MORNING.

...IN ADDITION...A FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM FOR YORK
COUNTY IN SOUTHEAST PENNSYLVANIA...WHERE MORE WIDESPREAD FLOODING IS
EXPECTED...

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:00 AM ESTFlash Flood WarningCTPYork3 hr
Jan 20, 8:15 AM ESTFlash Flood WarningCTPLancaster4 hr
Jan 20, 8:30 AM ESTFlash Flood WarningCTPLycoming, Snyder, Union4 hr
Jan 20, 8:48 AM ESTFlash Flood WarningCTPCentre, Clinton4 hr
Jan 20, 8:58 AM ESTFlash Flood WarningCTPPotter, Tioga5 hr
Jan 20, 11:05 AM ESTFlash Flood WarningCTPYork5 hr
Jan 20, 12:39 PM ESTFlash Flood WarningCTPLancaster3 hr
Jan 20, 12:39 PM ESTFlash Flood WarningCTPSnyder, Union3 hr
Jan 20, 2:51 PM ESTFlash Flood WarningCTPHuntingdon7 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.